Virginia, 2008

Drought in Virginia, December 1 to 15, 2008

December 1 to 15, 2008 · NWS RNK · 10 events in 10 counties and zones

Severe drought (D2) conditions persisted for the first half of December. Sufficient rainfall subsided the drought by December 16th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe drought (D2) conditions persisted for the first half of December. Sufficient rainfall subsided the drought by December 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 8:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Nov 30, 8:32 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EST SUN NOV 30 2008

.SYNOPSIS...
LOW PRESSURE PASSING TO THE NW OF THE AREA TONIGHT WILL DRAG A
TRAILING FRONTAL BOUNDARY THROUGH THE REGION BY MORNING. HOWEVER
WESTERLY FLOW COMBINED WITH ANOTHER UPPER LEVEL DISTURBANCE WILL
KEEP RAIN AND SNOW SHOWERS GOING ESPECIALLY ALONG THE WESTERN
SLOPES THROUGH TUESDAY. HIGH PRESSURE WILL BUILD IN BRIEFLY
WEDNESDAY BEFORE A STRONG COLD FRONT PUSHES THROUGH ON THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
MID LEVEL DRY SLOT HAS WORKED INTO THE REGION FROM THE SW THIS
EVENING PER SATELLITE JUST AHEAD OF THE OCCLUDED FRONT NOW
STARTING TO CROSS THE APPALACHIANS. THIS DRYING ALOFT SHOULD PUSH
MOST EASTERN -RA OUT OF THE AREA SHORTLY WITH ONLY PATCHY -RA/SHRA
WITH THE FRONTAL PASSAGE IN THE NEXT FEW HOURS. THIS IN LINE WITH
SOME OF THE LATEST SHORT TERM GUIDANCE WHICH KEEPS MOST MEASURABLE
PRECIP ACROSS THE MOUNTAINS OVERNIGHT WHERE COLDER AIR SHOULD
GRADUALLY CHANGE WHATS LEFT OF THE LINGERING -SHRA TO SNOW SHOWERS
LATE. WILL HAVE TO WATCH ACROSS THE SW...ESPCLY THE NW NC RIDGES
TOWARD MORNING AS ENERGY NOW OVER THE LOWER MISS VALLEY SHIFTS NE.
BOTH THE GFS/NAM SHOW A SWATH OF MORE DYNAMICAL DRIVEN SNOW AROUND
12Z ALONG UPPER JET SO UPPED POPS/AMOUNTS THERE SOME. OTRW CUTTING
BACK ON CHANCES MOST OTHER LOCATIONS OVERNIGHT WITH ONLY VERY LOW
POPS EAST OF THE BLUE RIDGE. WITH THE ERODING WEDGE...WILL
CONTINUE TO SEE FOG DENSE AT TIMES ACROSS THE AREA UNTIL THE
OCCLUSION MOVES THRU FROM THE WEST SO KEEPING MENTION FOR A FEW
MORE HOURS. ALSO MESONET OBS SHOW TEMPS SLOWLY RISING ALONG THE
BLUE RIDGE BUT WILL KEEP SPS GOING FOR ICY SPOTS AND DENSE FOG
ALONG THE PARKWAY UNTIL AROUND MIDNIGHT OR SO. MAKING SOME SLIGHT
ADJUSTS TO LOW TEMPS SINCE GIVEN WARMTH JUST OFF THE SURFACE PER
RNK 00Z RAOB...EXPECT SHIFT TO WEST/SW FLOW MAY CAUSE READINGS TO
BRIEFLY RISE AS MIXING INCREASES AND THEN FALL AGAIN LATE WITH
WEAK COLD ADVECTION.

SKIES WILL BEGIN CLEARING THE EASTERN 2/3RDS BEHIND THE FRONT
WITH SW WINDS MIXING DOWN AND GUSTING INTO THE 15 TO 25 KT RANGE
BY MONDAY AFTERNOON. COLD ADVECTION WILL INCREASE TONIGHT BEHIND
THE FRONT...HOWEVER WITH LOW LEVEL FLOW FROM THE SOUTHWEST THRU
MONDAY LOW LEVEL TEMPS WILL BE SLOW TO COOL OFF. SOME LIGHT RAIN
AND SNOW WILL CONTINUE IN THE FAR WEST MONDAY....BUT NOT EXPECTING
MUCH ACCUMS OTHER THAN ON THE PEAKS WITH THE LOW LEVEL TEMPS
MARGINAL. ONLY LOOKING FOR 1-2 INCHES...MAINLY ABOVE 3000
FT...THRU LATE MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE PRIMARY AXIS OF THE UPPER TROUGH ACROSS THE REGION WILL SHIFT
EAST OF THE REGION AS ITS PARENT LOW HEADS INTO EASTERN CANADA.
BEHIND IT THOUGH WILL BE A FINAL IMPULSE OF ENERGY THAT WILL MOVE
THROUGH THE REGION LATE MONDAY NIGHT INTO TUESDAY. THE RESULT WILL
BE A GRADUAL DECREASE IN SNOWFALL AMOUNTS AND COVERAGE DURING THE
MONDAY NIGHT AND TUESDAY TIME PERIODS IN THE MOUNTAINS...ENDING LAST
IN THE WESTERN SLOPES OF GREENBRIER CO WV. WEST OF THE CREST OF THE
BLUE RIDGE THE TREND WILL BE FOR DECREASING CLOUD COVER.

TUESDAY NIGHT INTO WEDNESDAY WE WILL BRIEFLY TRANSITION INTO ZONAL
FLOW WILL INCREASING HEIGHTS ACROSS THE AREA. EXPECT A DRY
FORECAST...LIMITED CLOUD COVER AND MODERATING TEMPERATURES.
TEMPERATURES WILL BE AT MORE SEASONAL LEVELS HEADING INTO WEDNESDAY
NIGHT AS A SOUTHERLY FLOW PREVAILS IN ADVANCE OF OUR NEXT COLD
FRONT. ISOLATED TO SCATTERED RAIN SHOWERS IN ASSOCIATION WITH THIS
FRONT WILL ARRIVE AROUND OR AFTER MIDNIGHT IN WESTERN PARTS OF THE
REGION.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A STRONG COLD FRONT WILL ARRIVE THURSDAY NIGHT INTO FRIDAY
MORNING...ALLOWING FOR ANOTHER ROUND OF UPSLOPE SNOW SHOWERS WITH
ACCUMULATIONS. NOT THE MOST FAVORABLE WIND DIRECTION...HOWEVER
TEMPS DROP TO -15C AT H85 AS ANOTHER DISTURBANCE DIVES SE LATE
THURSDAY NIGHT. ANOTHER REINFORCING SHOT OF AIR OF THIS MAGNITUDE
MAY ARRIVE BY NEXT SUNDAY OR MONDAY. THE MAIN DIFFERENCE BETWEEN
THE ECMWF/GFS AND THE END OF THE FORECAST IS A CLOSED LOW/UPPER
HIGH NEAR BAJA CALIFORNIA...WHICH IF THE LATTER VERIFIES WOULD
MEAN A STRONGER CENTRAL/EASTERN TROUGH THAN THE ECMWF SUGGESTS.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
WIDESPREAD IFR/OCNL LIFR IN LOW CLOUDS/FOG AND PATCHY -RA WILL
PERSIST THIS EVENING AHEAD OF A FRONTAL BOUNDARY JUST WEST OF THE
MOUNTAINS. SHOULD START TO SEE SOME SLOW IMPROVEMENT OVERNIGHT AS
THE FRONT SLIDES ACROSS AND THE LOW LEVEL FLOW BECOMES MORE
WEST/SW MAINLY AFTER MIDNIGHT. EXPECT BLF/LWB WILL SEE THE FRONT
PUSH THROUGH BETWEEN 04-06Z WITH SOME IMPROVEMENT...BUT AS COLDER
AIR MOVES IN LATE AN INCREASE IN RAIN AND SNOW SHOWER ACTIVITY
WILL AND AGAIN LOWER CIGS AND VSBYS...ESP AT BLF. EASTERN SITES
WILL SEE QUICK IMPROVEMENT AFTER 06-08Z WITH MVFRVFR EXPECTED
TOWARD MORNING.

FOR MONDAY MVFR TO OCNL IFR FLIGHT RESTRICTIONS WILL EXIST WEST OF
THE BLUE RIDGE...IMPACTING BOTH KLWB AND KBLF THROUGH TUESDAY
MORNING. WEAK HIGH PRESSURE BUILDS IN FOR A BRIEF PERIOD OF VFR
TUESDAY NIGHT INTO WEDNESDAY BEFORE YET ANOTHER COLD FRONT POSSIBLY
BRINGS THE NEXT ROUND OF POOR FLIGHT CONDITIONS WEDNESDAY NIGHT AND
ACROSS SE WVA WITH UPSLOPE -SHSN ON THURSDAY. VFR CONDITIONS LOOK TO
RETURN UNDER HIGH PRESSURE FOR THE END OF THE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH/WP
NEAR TERM...JH/JS
SHORT TERM...DS
LONG TERM...KM/WP
AVIATION...JH/JS
Hazardous weather outlook, Nov 30, 12:02 PM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EST SUN NOV 30 2008

NCZ001-002-018-VAZ014>020-022>024-011715-
ASHE-ALLEGHANY NC-WATAUGA-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
1202 PM EST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER AIR WILL COME INTO THE REGION BY MONDAY...CHANGING THE RAIN
TO SNOW SHOWERS. LIGHT SNOW ACCUMULATION IS EXPECTED BY TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-043-045-011715-
MERCER-SUMMERS-GREENBRIER-
1202 PM EST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER AIR WILL COME INTO THE REGION BY MONDAY...CHANGING THE RAIN
TO SNOW SHOWERS. LIGHT SNOW ACCUMULATION IS EXPECTED BY TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-011715-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1202 PM EST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>013-WVZ044-011715-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONROE-
1202 PM EST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER AIR WILL COME INTO THE REGION BY MONDAY...CHANGING THE RAIN
TO SNOW SHOWERS. LIGHT SNOW ACCUMULATION IS EXPECTED BY TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 30, 6:13 PM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EST SUN NOV 30 2008

NCZ001-002-018-VAZ015>017-022>024-010500-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD...SALEM...FINCASTLE...LEXINGTON
613 PM EST SUN NOV 30 2008

...ICY SPOTS LINGER ALONG THE BLUE RIDGE PARKWAY...

THE COMBINATION OF ICING FROM EARLIER THIS MORNING AND LIGHT
FREEZING DRIZZLE THIS EVENING CONTINUES TO CAUSE ICY AREAS ALONG
THE BLUE RIDGE PARKWAY. REPORTS FROM FLOYD COUNTY INDICATE MUCH OF
THE ICING IS AROUND 3000 FEET AND HIGHER WITH SOME SPOTS ALONG
THE PARKWAY HAVING A LIGHT COATING OF ICE ALONG THE ROADWAY. SOME
ADDITIONAL VERY LIGHT ICING MAY CONTINUE OVER THE NEXT FEW HOURS
BEFORE A FRONT CAUSES WINDS TO SHIFT AND TEMPERATURES TO BRIEFLY
RISE OVERNIGHT.

IF YOU ARE TRAVELING ACROSS THE HIGHER ELEVATIONS...ESPECIALLY
NEAR THE BLUE RIDGE PARKWAY TONIGHT...BE ALERT FOR ICY SPOTS. ALSO
DENSE FOG MAY CAUSE VISIBILITIES TO DROP TO NEAR ZERO AT TIMES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Floyd

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Severe drought conditions were observed over the northwestern portion of the county through December 15th.

Drought, Montgomery

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Severe drought conditions were observed over most of the county through December 15th.

Drought, Giles

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Giles forecast zone
Reported by
Other Federal Agency
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Severe drought conditions were observed over most of the county through December 15th.

Drought, Bland

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Bland forecast zone
Reported by
Other Federal Agency
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Severe drought conditions were observed over the county through December 15th.

Drought, Pulaski

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Pulaski forecast zone
Reported by
Other Federal Agency
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Severe drought conditions were observed over the county through December 15th.

Drought, Carroll

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Other Federal Agency
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Severe drought conditions were observed over the northern portion of the county through December 15th.

Drought, Grayson

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Grayson forecast zone
Reported by
Other Federal Agency
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Severe drought conditions were observed over the northern portion of the county through December 15th.

Drought, Wythe

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Wythe forecast zone
Reported by
Other Federal Agency
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Severe drought conditions were observed over the county through December 15th.

Drought, Tazewell

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Tazewell forecast zone
Reported by
Other Federal Agency
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Severe drought conditions were observed over the county through December 15th.

Drought, Smyth

When
December 1, 12:00 AM EST to December 15, 11:59 PM EST
Where
Smyth forecast zone
Reported by
Other Federal Agency
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Severe drought conditions were observed over the county through December 15th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147066, 147069, 147070, 147071, 147072, 147073, 147074, 147075, 147076, 147077.